Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 309, NWS Atlanta, GA

May 23, 2005Harris County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 23, 2005, 8:14 PM EDT for Harris County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2005, 8:14 PM EDT (00:14 UTC)
Expired
May 23, 2005, 8:45 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Harris County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 240014
SVRFFC
GAC145-240045-
/O.NEW.KFFC.SV.W.0309.050524T0014Z-050524T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
814 PM EDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRIS COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 845 PM EDT

* AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CATAULA...AND MOVING SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAVERLY HALL.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3259 8490 3265 8502 3272 8500 3280 8494
      3280 8491 3271 8470 3258 8470 3258 8470
      3258 8485

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:33 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 23, 5:33 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EDT MON MAY 23 2005

.SHORT TERM...NO CONVECTION ON RADAR YET...BUT HIGH CAPES ALREADY
IN PLACE ACROSS CENTRAL GEORGIA. UPPER LEVEL MCV MOVING SOUTHEAST
ACROSS NORTHERN MS AT THE CURRENT TIME. SHOULD SEE SOME CONVECTIVE
INITIATION ABOUT THE TIME OF THE FORECAST RELEASE TIME. DO NOT
EXPECT MUCH OVER THE NORTH AS DRIER AIR IN PLACE. BY TUESDAY DRIER
AIR SHOULD KEEP ANY CONVECTION FROM FORMING DESPITE ANOTHER SHORT
WAVE ROTATING AROUND THE BACK SIDE OF THE EAST COAST LOW. THE
NORTHEAST WILL SEE SOME CLOUDINESS BUT EXPECT MOST OF THE RAIN TO
REMAIN NORTHEAST OF THE FORECAST AREA. WEDNESDAY WILL CONTINUE DRY
WITH DEW POINTS IN THE 40S ALLOWING TEMPERATURES TO COOL WELL BELOW
NORMAL FOR WEDNESDAY MORNING.

.LONG TERM...THE NORTHEAST LOW CONTINUES BUT WESTERN RIDGE BREAKS
DOWN A LITTLE SO FLOW A LITTLE MORE ZONAL. A WEAK FRONT MOVES
THROUGH THURSDAY SO HAVE MINIMAL POPS OVER THE EXTREME NORTH.
HOWEVER IN GENERAL LITTLE GULF MOISTURE RETURN THROUGH THE
EXTENDED SO TEMPERATURES WILL BE NEAR NORMAL WITH LITTLE OR NO
SIGNIFICANT RAIN.

&&

.AVIATION...VFR CONDITIONS EXPECTED FOR AT LEAST THE NEXT 24 HOURS.
A COLD FRONT HAS MOVED TO NEAR ATL AT THIS TIME AND WILL CONTINUE
TO SAG SLOWLY SOUTH THROUGH TUESDAY.  THE REMNANTS OF THE MCV ARE
FALLING APART AND WITH THE LIMITED AVAILABLE MOISTURE...ONLY
SCATTERED MID AND HIGH CLOUDS WILL MOVE OVER NORTH AND CENTRAL
GA THIS EVENING BECOMING CLEAR AFTER MIDNIGHT.  A NORTHWEST FLOW
NEAR 10 KTS WILL PREVAIL TONIGHT INCREASING TO 15 TO 25 KTS ON
TUESDAY AS THE DIURNAL HEATING MIXES DOWN STRONGER WINDS ALOFT.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         61  80  52  77 /  10   0   0  10
ATHENS          61  81  52  78 /  10   0   0  10
GAINESVILLE     59  79  52  76 /  10   0   0  10
ROME            59  81  53  78 /  10   0   0  10
COLUMBUS        65  86  57  82 /  20   0   0  10
MACON           62  86  54  81 /  20   0   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

26
Hazardous weather outlook, May 23, 7:45 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 PM EDT MON MAY 23 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240958-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
745 PM EDT MON MAY 23 2005

.DAY ONE...THIS EVENING.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS EVENING MAINLY ACROSS
CENTRAL GEORGIA...

.SYNOPSIS...
A WEAK COLD FRONT CONTINUES PUSHING SOUTH ACROSS CENTRAL GEORGIA
THIS EVENING.

.PRIMARY HAZARD...
THE PRIMARY THREAT WILL BE THE POTENTIAL FOR DAMAGING WIND GUSTS.
LARGE HAIL WILL ALSO BE POSSIBLE ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP WILL
BE SOUTH OF A LINE FROM COLUMBUS TO MACON BETWEEN 8 PM AND MIDNIGHT.

.DISCUSSION...
ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR SCATTERED THUNDERSTORMS TO
HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...POSSIBLY REACHING
SEVERE LEVELS.  WITH CAPES NEARING 2500 AND LIFTED INDICES OF MINUS
6...ATMOSPHERIC INSTABILITY WILL ALSO BE SUFFICIENT FOR
THUNDERSTORMS CAPABLE OF PRODUCING HAIL...UP TO THE SIZE OF PENNIES.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE THUNDERSTORM DEVELOPMENT...SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME.  HOWEVER...SPOTTER GROUPS
AND EMERGENCY MANAGEMENT SHOULD MONITOR WEATHER INFORMATION THROUGH
THE EVENING.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

KDF

In the hours before

Special weather statement, May 23, 7:40 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
740 PM EDT MON MAY 23 2005

GAZ066-240015-

740 PM EDT MON MAY 23 2005

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND FREQUENT LIGHTNING
IN TROUP COUNTY UNTIL 815 PM EDT...

AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM ALONG THE ALABAMA...GEORGIA LINE
ACROSS THE NORTHERN END OF WEST POINT LAKE.  THIS STORM WILL MOVE
SOUTHEAST AT 20 MPH AND WILL AFFECT MUCH OF WEST POINT LAKE AND
WESTERN TROUP COUNTY DURING THE NEXT 30 MINUTES.  HAIL TO 1/2 INCH
DIAMETER AND WIND GUSTS TO 45 MPH ARE POSSIBLE.

BOATERS ON WEST POINT LAKE SHOULD SEEK SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, May 23, 8:03 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
803 PM EDT MON MAY 23 2005

GAZ079-080-240030-

803 PM EDT MON MAY 23 2005

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND FREQUENCY LIGHTNING
IN NORTHERN TAYLOR AND TALBOT COUNTIES UNTIL 830 PM EDT...

AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
RAPIDLY DEVELOPING THUNDERSTORMS OVER TALBOT COUNTY...ONE ALONG THE
MERIWETHER...TALBOT COUNTY LINE NEAR WOODLAND...AND ANOTHER IN THE
SOUTHEAST PART OF THE COUNTY BETWEEN TALBOTTON AND
CARSONVILLE...MOVING SOUTHEAST AT 30 MPH.  HAIL TO 1/2 INCH DIAMETER
AND FREQUENCY CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY THIS ACTIVITY.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, May 23, 8:10 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
810 PM EDT MON MAY 23 2005

GAZ078-240045-

810 PM EDT MON MAY 23 2005

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN HARRIS COUNTY UNTIL 845 PM EDT...

AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING HAIL TO 1/2
INCH DIAMETER AND FREQUENCY CLOUD-TO-GROUND LIGHTNING NEAR MULBERRY
GROVE...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL AFFECT MUCH OF
CENTRAL AND SOUTHEAST HARRIS COUNTY THROUGH 845 PM EDT.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.